Alert archive / Kansas / Special Weather Statements in 2015

Special Weather Statement, NWS Dodge City, KS

August 4, 2015Trego County, Kansas

NWS Dodge City, KS issued this special weather statement at Aug 4, 2015, 5:15 PM CDT for Trego County, Kansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2015, 5:15 PM CDT (22:15 UTC)
Expired
Aug 4, 2015, 6:00 PM CDT
In force
45 min
Issued by
NWS Dodge City, KS

County Trego County, KS

The radar

The Dodge City radar (KDDC), 146 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.3 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2015-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 517 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2015-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
517 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
1094 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

380 
WWUS83 KDDC 042215
SPSDDC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
515 PM CDT TUE AUG 4 2015
 
KSZ030-031-042300-
ELLIS KS-TREGO KS-
515 PM CDT TUE AUG 4 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TREGO AND
NORTHWESTERN ELLIS COUNTIES UNTIL 600 PM CDT...

AT 515 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTH OF WAKEENEY...MOVING SOUTHEAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WAKEENEY...OGALLAH AND RIGA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN DODGE CITY.

&&

LAT...LON 3904 9935 3885 9986 3911 9998 3913 9996
      3913 9955
TIME...MOT...LOC 2215Z 308DEG 13KT 3915 9984 

$$

UMSCHEID

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Aug 4, 3:05 PM CDT, 2 hours 10 minutes earlier.

Area forecast discussion, Aug 4, 3:05 PM CDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
305 PM CDT TUE AUG 4 2015

...UPDATE TO LONG TERM...

.SHORT TERM...(THIS EVENING THROUGH Wednesday)
ISSUED AT 115 PM CDT TUE AUG 4 2015

Short range models indicate an upper level shortwave trough and an
associated H5 vort max exiting the Wyoming Rockies and pushing into
the high plains of western Nebraska tonight setting the stage for
possible thunderstorms across central and portions of western Kansas
through early Wednesday. As the system kicks out into the high
plains, a surface low will continue to organize near and along
the Kansas/Colorado border in west central Kansas with a near
stationary frontal boundary extending eastward into central
Kansas. Meanwhile, a return flow will continue to supply ample
moisture into the state with surface dewpoints remaining well up
into the 60s(F). As low/mid level lapse rates steepen late this
afternoon into early evening, thunderstorms are expected to
develop in a area of destabilization on the back side of an
eroding cloud shield and in the vicinity of the frontal boundary.
With the NAM/GFS showing SBCAPE in excess of 2000 J/KG and
favorable vertical shear profiles, thunderstorms could become
severe with large hail and damaging winds the primary threat.
Although the flow aloft will be less than favorable, an isolated
tornado or two cannot be ruled out based on favorable hodographs.

Seasonal temperatures are expected again tonight as a prevailing
southerly flow reinforces the mild air mass in place across the high
plains. Considering increased cloud cover across central Kansas
tonight and likely precip about, look for lows down into the
60s(F) across Central Kansas to possibly the lower 70s(F) in South
Central Kansas. A weak cold front is projected to push across
western Kansas Wednesday dropping temperatures across all of
central and much of southwest Kansas. Highs are expected to reach
only up into the 80s(F) in the vicinity of the I-70 corridor to
the 90s(F) in extreme southwest Kansas Wednesday afternoon where
H85 temperatures will still be up near 30C.

.LONG TERM...(Wednesday NIGHT THROUGH Tuesday)
ISSUED AT 305 PM CDT TUE AUG 4 2015

There is an outside chance for thunderstorms across central Kansas
late Thursday as medium range models indicate an upper level
shortwave tracks eastward across the northern plains early in the
time period. Although the flow aloft will remain fairly weak above
much of southwest and south central Kansas, all models show a
modest upper level jet core streaming eastward eastward across
Nebraska and clipping portions of northern Kansas. As low/mid
level lapse rates steepen in conjunction with the arrival of a
cold front attendant to the shortwave to our north, a few isolated
thunderstorms could develop across central Kansas in the vicinity
of the I-70 corridor during the late Thursday afternoon/early
evening time frame. Otherwise, drier conditions are likely across
central and southwest Kansas through Friday as upper level ridging
across the desert southwest and southern Rockies moves east into
the Western High Plains. Chances for precip may return Friday
night as the GFS and ECMWF both show a weak upper level shortwave
ejecting out of the Colorado Rockies into the high plains of
northeast Colorado, southwest Nebraska, and northwest Kansas.
Plenty of uncertainty remains as to the track and timing of this
system but the best chance for thunderstorms looks to be across
more northern portions of the forecast area, to include west
central and central Kansas, if at all.

Seasonal temperatures can be expected Thursday as a low level
southerly flow re-establishes itself across western Kansas ahead of
an approaching cold front. Widespread 90s(F) are expected for highs
Thursday afternoon. Highs Friday will be dependent on how far south
the frontal boundary mentioned earlier reaches before stalling out.
Regardless, highs should reach the 90s(F) for the most part,
especially further south along the Oklahoma border. Highs could
reach near 100F in some locations Saturday as the aforementioned
upper level ridging moves into the Western High Plains to finish
out the week.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z Wednesday AFTERNOON)
ISSUED AT 1217 PM CDT TUE AUG 4 2015

A few thunderstorms will be possible across central and eastern
portions of southwest Kansas late this afternoon into tonight
potentially affecting KHYS and KDDC. Otherwise, VFR conditions
will prevail at all TAF sites through early Wednesday morning.
Southerly winds of 10 to 20kt will persist across central and much
of southwest Kansas through late tonight as a weak lee side trough
of low pressure slowly moves from eastern Colorado into extreme
western Kansas.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  93  69  98 /  30   0   0  10
GCK  65  94  68  98 /  10   0   0  10
EHA  65  97  68  98 /  10   0   0  10
LBL  65  97  69 100 /  10   0   0  10
HYS  65  88  68  95 /  60  10   0  20
P28  68  92  71  98 /  40  10   0  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JJohnson
LONG TERM...JJohnson
AVIATION...JJohnson
Hazardous weather outlook, Aug 4, 4:13 AM CDT, 13 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
413 AM CDT TUE AUG 4 2015

KSZ030-031-043>046-061>066-074>081-084>090-051000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
413 AM CDT TUE AUG 4 2015 /313 AM MDT TUE AUG 4 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

DISCUSSION...SEVERE THUNDERSTORMS ARE FORECAST TO MOVE INTO PARTS
OF NORTH CENTRAL KANSAS FROM NEAR WAKEENEY, AND NESS CITY, TO HAYS
AND THE LA CROSSE AREAS AFTER 4 PM AND INTO THE EVENING. LARGE
HAIL UP TO GOLF BALL SIZE, STRONG WINDS OVER 60 MPH, FREQUENT
LIGHTNING, AND AN ISOLATED TORNADO ARE POSSIBLE.

WEATHER HAZARDS EXPECTED...

  LIMITED TORNADO RISK.
  LIMITED FLOODING RISK.
  ELEVATED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

DISCUSSION...SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY INTO
MONDAY MAINLY NORTH OF THE DODGE CITY AREA.

HAZARDS WEATHER RISK...

  WEDNESDAY...
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

  THURSDAY...
  LIMITED LIGHTNING RISK.
  ELEVATED EXCESSIVE HEAT RISK.

  FRIDAY...
  LIMITED LIGHTNING RISK.
  ELEVATED EXCESSIVE HEAT RISK.

  SATURDAY...
  LIMITED LIGHTNING RISK.
  ELEVATED EXCESSIVE HEAT RISK.

  SUNDAY...
  LIMITED LIGHTNING RISK.
  SIGNIFICANT EXCESSIVE HEAT RISK.

  MONDAY...
  LIMITED LIGHTNING RISK.
  ELEVATED EXCESSIVE HEAT RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT FOR
PARTS OF NORTH CENTRAL KANSAS.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

06

In the hours before

Special weather statement, Aug 4, 5:15 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
515 PM CDT TUE AUG 4 2015

KSZ030-031-042300-
ELLIS KS-TREGO KS-
515 PM CDT TUE AUG 4 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TREGO AND
NORTHWESTERN ELLIS COUNTIES UNTIL 600 PM CDT...

AT 515 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTH OF WAKEENEY...MOVING SOUTHEAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WAKEENEY...OGALLAH AND RIGA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN DODGE CITY.

&&

LAT...LON 3904 9935 3885 9986 3911 9998 3913 9996
      3913 9955
TIME...MOT...LOC 2215Z 308DEG 13KT 3915 9984

UMSCHEID

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 4:50 PM CDTSevere Thunderstorm WarningDDCLane, Scott55 min
Aug 4, 5:46 PM CDTSevere Thunderstorm WarningDDCLane59 min
Aug 4, 6:13 PM CDTSevere Thunderstorm WarningDDCLane32 min
Aug 4, 6:31 PM CDTSpecial Weather StatementDDCTrego59 min
Aug 4, 6:39 PM CDTSevere Thunderstorm WarningDDCFinney, Hodgeman, Lane, Ness66 min
Aug 4, 6:46 PM CDTSevere Thunderstorm WarningDDCTrego59 min

Nearby

Special Weather Statements in Kansas, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.